Can You Identify These Puzzling Conditions?

December 31, 2006

A 51-year-old man presents with aseverely infected leg and 1- to 2-cmlesions on all of his extremities andtrunk; the bases of the lesions aredepressed, atrophic, and scarred.According to the patient, the lesionstypically appear as tender nodulesor pustules, which spontaneouslyburst, drain purulent material, andeventually heal as pictured.

Case 1:


A 51-year-old man presents with aseverely infected leg and 1- to 2-cmlesions on all of his extremities andtrunk; the bases of the lesions aredepressed, atrophic, and scarred.According to the patient, the lesionstypically appear as tender nodulesor pustules, which spontaneouslyburst, drain purulent material, andeventually heal as pictured.What do you suspect causedthese lesions and cellulitis?

Case 1:

These abscesses and cellulitis result from

"skin-popping"

--a popularmode of abusing illicit drugs. This patient admitted to repeatedly injectingheroin and cocaine subcutaneously (skin-popping) after he could no longerfind a blood vessel to use. On several occasions, cultures of active lesionsgrew multiple organisms, including

Pseudomonas, Klebsiella, Staphylococcus,and Streptococcus

species.In injection drug users, abscesses are common and can become multilocular.Occasionally, the lesions may be contiguous with bone. Abscessesmay develop wherever the drugs are injected.

Staphylococcus aureus

and

Streptococcus

species are often identified byculture. However, any organism may be isolated from the abscesses, includinganaerobes.

1

Microbes, contaminates, and caustic agents used to "cut" the drugs mayresult in severe tissue necrosis. More serious infections, including necrotizingfasciitis, also may occur. Aggressive infections require broad-spectrum antibiotictherapy and early surgical consultation and intervention.In this patient, multiple skin infections and peripheral vascular diseaseled to gangrenous lower extremities and resulted in bilateral below-the-kneeamputations.

Case 2:


A 45-year-old woman complains ofsevere eye irritation, photophobia,and reduced visual acuity. The righteye is shown; the left eye is alsoaffected but to a lesser degree. Duringthe previous night, she had inadvertentlyslept with her contactlenses in.Do you attribute this reactionsolely to the contact lenses--or issomething else going on here?

Case 2:

Staining with fluoresceinaround the periphery of the corneaconcentric to the limbus showedmultiple infiltrates with an interveningclear space as well as mildconjunctival injection. Culture of theeye exudate yielded coagulasenegative

Staphylococcus

organismsthat were resistant to penicillin,erythromycin, and trimethoprimsulfamethoxazole.The corneal infiltrates in this patientwere attributable to both

staphylococcalhypersensitivity keratitis

and

extended wearing of contactlenses.

Hypoxia or a reaction to acontact lens disinfection solutionmay be causative factors.Treatment consists of topical antibioticsand topical corticosteroids.Contact lenses must not be wornuntil the eye has healed.This patient was referred toan ophthalmologist and was treatedwith ciprofloxacin and gentamicinophthalmic ointments and a corticosteroidophthalmic ointment. Hercondition promptly resolved.

Case 3:


A 19-year-old man presents to the emergency department with acute dyspnea,dizziness, and slurred speech. Respiratory failure that requiresventilator support rapidly develops, and he is admitted to the ICU. A fewhours earlier, he had returned from a short visit to South America. He admittedthat he had recently sniffed multiple bags of heroin.The patient has pinpoint pupils and a distended abdomen. CT scans ofthe stomach, GI tract, and rectum are shown here.
What do you suspect?

Case 3:

The multiple foreign bodies shown on the CT scans were heroin containers. Someof the containers had opened in parts of the gut, causing heroin toxicity and respiratorydepression.Results of a urinalysis drug screen were positive for opioid only. Rectal examination initiallyrevealed 8 containers of heroin. Ultimately, the patient passed a total of 91 plastic containers(each 2 in long), after he was given a polyethylene glycol and electrolyte solution.The patient responded well to naloxone infusion. Two days after admission, he extubatedhimself and tolerated the extubation. He was moved to another hospital unit for furtherobservation. He later admitted to being used as a body carrier for the heroin containers fromSouth America to the United States.

Case 4:


An overweight 40-year-old man presents with a 3-day historyof pain, swelling, and redness of the medial aspect ofhis right index fingernail.The patient is right-handed and admits to biting hisfingernails and cuticles. He denies trauma to the area.He does not immerse his hands in water for long periodsand does not have diabetes or metabolic syndrome.Clindamycin is prescribed.Four days later, the man now has an open ulcerwith yellow pus on the volar surface of his index finger.There is diffuse swelling of the entire distal phalanx butno lymphadenopathy or streaking.What led to the development of this ulcer?

Case 4:

After the ulcer was debrided down to the flexortendon, cultures of the debrided material grew predominantly

Eikenella corrodens,

some

Haemophilus

species(not

influenzae

), α-hemolytic streptococci, and coagulasenegative

Staphylococcus.

Finger infections with

E corrodens

have been documentedmainly in patients with diabetes.

1

E corrodens

commonly is

resistant to clindamycin

and metronidazole;partial resistance to first-generation cephalosporinshas been reported.

2

In patients with

paronychia causedby nail biting,

amoxicillin/clavulanic acid may be abetter first-line choice than clindamycin because of itscoverage of most oropharyngeal flora.This patient was treated with intravenous ampicillin/sulbactam, which was switched, after 72 hours, to a10-day course of oral amoxicillin/clavulanic acid.At 1-month follow-up, the ulcer had completely healed.

REFERENCES:


1.

Newfield RS, Vargas I, Huma Z.

Eikenella corrodens

infections. Case report intwo adolescent females with IDDM.

Diabetes Care.

1996;19:1011-1013.

2.

Gilbert DN, Moellering RC, Sande MA.

The Sanford Guide to AntimicrobialTherapy.

33rd ed. Hyde Park, Vt: Antimicrobial Therapy, Inc; 2003:18, 49.

Case 5:


This 28-year-old man has edemaconfined to the red portion of thetattoo on his left arm. He complainsof constant itching.
What is your clinical impression?

Case 5:

The edema was causedby

an allergic reaction to the mercuricsulfide in the red dye.

Pigmentsfound in tattoos often causeallergic reactions; red mercuric sulfide(cinnabar) is the most commoncause. Testing for allergic sensitivityby placement of the dye on a smallarea of skin is advised.Aside from multiple treatmentswith a 532-nm laser to remove thered dye, not much else can be doneto obtain permanent relief. An intralesionalinjection of triamcinolone,5 mg/mL, can temporarily relievepruritus.